Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Jan 22, 2021, 6:52 PM EST for Fulton County, Montgomery County, New York. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2021, 6:52 PM EST (23:52 UTC)
- Expired
- Jan 22, 2021, 8:15 PM EST
- In force
- 83 min
- Issued by
- NWS Albany, NY
Counties Fulton County, NY, Montgomery County, NY
The radar
The Albany radar (KENX), 75 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
559
WWUS81 KALY 222352
SPSALY
Special Weather Statement
National Weather Service Albany NY
652 PM EST Fri Jan 22 2021
NYZ038>040-082-230115-
Southern Fulton-Northern Fulton-Southern Herkimer-Montgomery-
652 PM EST Fri Jan 22 2021
...AN AREA OF LAKE EFFECT SNOW WILL AFFECT FULTON...SOUTHERN
HERKIMER AND MONTGOMERY COUNTIES...
At 646 PM EST, an area of lake effect snow was located near
Frankfort, or near Ilion, moving east at 20 mph.
Locations impacted include...
Gloversville, Johnstown, Ilion, Herkimer, Little Falls, Canajoharie,
Fonda, Mohawk, Frankfort, Fort Plain, Dolgeville, St. Johnsville,
Ephratah, Mayfield, West Winfield, Newport, Stratford, Middleville,
Poland and Cold Brook.
This includes Interstate 90 between exits 28 and 30.
Snowfall rates of a half an inch to an inch an hour are possible
west of Ilion and Herkimer. Total snowfall amounts will range from
a few tenths of an inch to two inches. The lake effect snow showers
will shift southward tonight.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4322 7507 4324 7507 4325 7513 4333 7509
4327 7464 4323 7454 4324 7444 4320 7420
4278 7440 4280 7426 4279 7427 4278 7429
4277 7446 4290 7488 4283 7491 4291 7510
4286 7514 4286 7521 4304 7522
TIME...MOT...LOC 2346Z 275DEG 15KT 4309 7509
$$
TAWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jan 22, 6:51 PM EST, 1 minute earlier.
Area forecast discussion, Jan 22, 6:51 PM EST, 1 minute before
AREA FORECAST DISCUSSION National Weather Service Albany NY 651 PM EST Fri Jan 22 2021 .SYNOPSIS... A cold front will cross the area this evening bringing snow showers and snow squalls along with breezy conditions which may result in localized blowing snow and hazardous travel conditions. Saturday looks to be cold and blustery with a few snow showers or flurries. Continued below normal temperatures are forecast for Sunday with sunny skies and diminishing winds. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 651 PM EST...Snow showers and some squalls have decreased in coverage early this evening. There was still an area of brief moderate/heavy snow showers across NE Dutchess into Litchfield CT, which should move out of the area by 8 PM. Elsewhere, there are some bands of lake effect snow across the parts of the Mohawk Valley, while the more significant band is displaced to the west of our area across Oneida County. Will have to monitor this band if it can make it into southern Herkimer County. At least fragments or extensions of this band will likely produce 1-2 inches of snow this evening near the Thruway, with 2-3 inches in the sawtooth. Outside of the lake effect, widely scattered snow showers will be possible mainly across higher terrain areas. Snow shower activity diminishes this evening as the cold front moves east of the area. Lake effect snow shower activity develops in the western Mohawk Valley while some upslope snow in the southern Adirondacks, Rensselaer Plateau, southern Green Mountains and Berkshires will gradually decrease. Partial clearing outside of the snow shower activity. Northwest winds are likely to be gusty through the night. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Colder and continued gusty winds with noticeable wind chills Saturday. Saturday morning another cold front, the leading edge of the cold pool, drops across the area from north to south with clouds. There may be snow showers across most of the area with this feature, but confidence was low enough that we kept POPs out of all but the western part of the forecast area - mainly the upslope areas. The afternoon should see clearing, but even with the increasing sun and gusty winds, highs in the 20s but near 30 mid Hudson Valley and teens in higher terrain. Winds become more northwest, shifting any lake effect snow shower activity into the Schoharie Valley and eastern Catskills. Gusty winds continue Saturday night and with temperatures falling into the single numbers to around 10 but below zero in northern areas, wind chills will drop well below zero. Wind chills in the southern Adirondacks will approach 25 below. Wind chill advisories may be needed Saturday night for northern Herkimer and Hamilton Counties. Higher elevations of northern Warren County and the southern Green Mountains may also see wind chills in the -20 to -25F range. Sunny Sunday with perhaps some high clouds beginning to filter into our region in the afternoon. Still breezy early with northwest winds diminishing later and highs in the 20s to around 30 but teens to near 20 higher terrain. && .LONG TERM /MONDAY THROUGH FRIDAY/... Much of the long term period will feature below normal temperatures and below normal precipitation. The period starts out on Monday with a ridge extending SE into our area from an area of high pressure over central Quebec. This will result in continued cold/dry conditions, with a slight northerly breeze. Dry conditions should prevail across most of the area through Monday evening, with a continued light northerly flow. Will start to mention chances for snow developing late Monday night into Tuesday morning as isentropic lift increases ahead of an eastward advancing cyclone moving into the Ohio Valley. At this time, it looks like from around I-90 southward based on the latest guidance which has come into better agreement. Will mention likely pops for areas well south of Albany on Tuesday, which is when the strongest isentropic lift looks to occur. The primary surface cyclone is expected to weaken as it crosses the Appalachians, so at this time only light accumulations are forecast. Again, best chance should be for areas south of Albany. In wake of this system, cold and dry conditions should then prevail Tuesday night through Wednesday as our area will be under the influence of strong surface ridging building southward from Canada. Will have to watch a strong upper level trough moving eastward through the southern Appalachians Thursday into Thursday night. This system may spawn a significant cyclone near the SE coast. At this time, all main sources of guidance keep any precip with this system well south of our region. Should this system remain to our south, it will continued cold/dry with northerly flow into Friday. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Northwest flow will prevail across the region through the upcoming 24 hour TAF period. For the TAF sites, this will result in mainly VFR conditions, with cigs around 3500-5000 ft AGL. A secondary cold front will push southward late tonight into early Saturday morning, and may bring widely scattered light snow showers or flurries. For now will mention VCSH at KALB/KGFL/KPSF, with brief MVFR conditions possible with any snow showers. Breaks in the clouds should occur by late Saturday morning, with a clearing trend later in the day as a cold/dry air mass settles in. Winds will be west-northwest around 5-12 kt tonight, becoming northwesterly and steadily increasing to 12-17 kt with gusts of 20-30 kt developing Saturday afternoon. Outlook... Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: Moderate Operational Impact. Chance of SN. Tuesday: Moderate Operational Impact. Chance of SN. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. && .HYDROLOGY... No widespread hydrological issues are expected during the next week. A few periods of light snow and lake effect snow are possible which will have little impact on the rivers. Cold temperatures will persist through next week. Cold air will support river and lake ice development. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND NEAR TERM...SND/JPV SHORT TERM...SND LONG TERM...Rathbun AVIATION...JPV HYDROLOGY...SND
Hazardous weather outlook, Jan 22, 3:57 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 357 PM EST Fri Jan 22 2021 CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066- 082>084-VTZ015-231200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Eastern Windham- 357 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for portions of northwestern Connecticut, western Massachusetts and eastern New York except for the southern Adirondacks. .DAY ONE...This Afternoon and Tonight Snow showers and some heavier snow squalls are possible into the early evening hours. Rapid deterioration in visibility associated with brief heavy snow and gusty winds will occur within any snow squalls. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York, while following local, state and CDC guidelines. NYZ032-033-042-VTZ013-014-231200- Northern Herkimer-Hamilton-Northern Warren-Bennington- Western Windham- 357 PM EST Fri Jan 22 2021 This Hazardous Weather Outlook is for the southern Adirondacks in New York, and the higher elevations of southern Vermont. .DAY ONE...This Afternoon and Tonight Snow showers and some heavier snow squalls are possible into the early evening hours. Rapid deterioration in visibility associated with brief heavy snow and gusty winds will occur within any snow squalls. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind chill values may fall into the minus 20 to 25F range on Saturday night. If this looks more likely, wind chill advisories will be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York, while following local, state and CDC guidelines.
In the hours before
Special weather statement, Jan 22, 5:33 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albany NY
533 PM EST Fri Jan 22 2021
VTZ013>015-222315-
Eastern Windham-Western Windham-Bennington-
533 PM EST Fri Jan 22 2021
...A BRIEF HEAVY SNOW SHOWER WILL AFFECT SOUTHEASTERN BENNINGTON AND
WINDHAM COUNTIES...
At 530 PM EST, a snow shower with a brief burst of moderate to heavy
snowfall was located near West Wardsboro, or near Stratton, moving
east at 25 mph.
Locations impacted include...
Brattleboro, Townshend, Stratton, Putney, Wilmington, Saxtons River,
Newfane, West Wardsboro, Rockingham, Dover, Marlboro, Jamaica,
Wardsboro, Grafton, Brookline, Athens, Searsburg, Somerset, Wardsboro
Center and Goose City.
Visibilities will drop quickly to a half to quarter of a mile in
this snow showers with some wind gusts around 20 mph. A quick
dusting to inch of snowfall is possible especially over the higher
terrain.
Icy roads are possible as the snow melts on the roads
then quickly refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4297 7249 4296 7252 4295 7253 4294 7253
4292 7252 4291 7253 4290 7253 4288 7255
4286 7256 4282 7299 4311 7304 4321 7248
TIME...MOT...LOC 2230Z 254DEG 22KT 4298 7290
TAWSpecial weather statement, Jan 22, 5:44 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albany NY
544 PM EST Fri Jan 22 2021
MAZ025-NYZ060-061-064-065-222345-
Southern Berkshire-Eastern Columbia-Western Columbia-Western
Dutchess-Eastern Ulster-
544 PM EST Fri Jan 22 2021
...AN AREA OF SNOW SHOWERS WILL AFFECT SOUTHWESTERN BERKSHIRE...
NORTHWESTERN DUTCHESS AND SOUTHERN COLUMBIA COUNTIES...
At 541 PM EST, an area of snow showers was located over Clermont, or
near Saugerties, moving east at 25 mph.
Locations impacted include...
Great Barrington, Saugerties, Livingston, Copake, Sheffield,
Clermont, Red Hook, Ancram, Saugerties South, Housatonic, Ashley
Falls, Germantown, Hillsdale, Taghkanic, Tivoli, Alford, Ancramdale,
Kerleys Corners, Quarryville and Katsbaan.
This includes Interstate 87 near exit 20.
Snowfall accumulations will range from a coating to a half an inch
over the higher terrain of the southern Taconics and Berkshires.
Slick roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4214 7400 4215 7395 4213 7391 4216 7389
4227 7336 4206 7326 4205 7336 4205 7352
4202 7352 4197 7392
TIME...MOT...LOC 2241Z 254DEG 22KT 4210 7388
TAWLocal storm report, Jan 22, 5:45 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
545 PM EST FRI JAN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM SNOW SAVOY 42.60N 73.04W
01/22/2021 M2.2 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0503 PM SNOW INDIAN LAKE 43.71N 74.24W
01/22/2021 M3.0 INCH HAMILTON NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2100766
EVENT NUMBER ALY2100767
JPVSpecial weather statement, Jan 22, 6:38 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
638 PM EST Fri Jan 22 2021
CTZ001-MAZ025-NYZ066-230015-
Northern Litchfield-Southern Berkshire-Eastern Dutchess-
638 PM EST Fri Jan 22 2021
...AN AREA OF SNOW SHOWERS WILL AFFECT NORTHERN LITCHFIELD...SOUTH
CENTRAL BERKSHIRE AND NORTHEASTERN DUTCHESS COUNTIES...
At 636 PM EST, an area of snow showers was located near Amenia, or
15 miles east of Rhinebeck, moving east at 30 mph.
Locations impacted include...
Torrington, Amenia, Sharon, Norfolk, Canaan, Millerton, Sandisfield,
Falls Village, Winsted, Ashley Falls, Bethel, Salisbury, Colebrook,
Cornwall, Smithfield, South Norfolk, Sodom, South Canaan, Mooreville
and Konkapot.
Snowfall accumulations will range from a coating to an inch over the
higher terrain of the southern Taconics, Berkshires and northern
Litchfield Hills.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4189 7372 4195 7371 4199 7359 4198 7353
4201 7353 4214 7312 4188 7301 4177 7366
TIME...MOT...LOC 2336Z 252DEG 26KT 4188 7361
TAWLocal storm report, Jan 22, 6:40 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
640 PM EST FRI JAN 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM SNOW WELLS 43.44N 74.32W
01/22/2021 M3.5 INCH HAMILTON NY WEATHERNET6
WEATHERNET6
0546 PM SNOW PISECO 43.39N 74.57W
01/22/2021 M5.5 INCH HAMILTON NY WEATHERNET6
WEATHERNET6
0557 PM SNOW GRANVILLE 43.38N 73.35W
01/22/2021 M1.5 INCH WASHINGTON NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2100768
EVENT NUMBER ALY2100769
EVENT NUMBER ALY2100770
JPVSpecial weather statement, Jan 22, 6:52 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
652 PM EST Fri Jan 22 2021
NYZ038>040-082-230115-
Southern Fulton-Northern Fulton-Southern Herkimer-Montgomery-
652 PM EST Fri Jan 22 2021
...AN AREA OF LAKE EFFECT SNOW WILL AFFECT FULTON...SOUTHERN
HERKIMER AND MONTGOMERY COUNTIES...
At 646 PM EST, an area of lake effect snow was located near
Frankfort, or near Ilion, moving east at 20 mph.
Locations impacted include...
Gloversville, Johnstown, Ilion, Herkimer, Little Falls, Canajoharie,
Fonda, Mohawk, Frankfort, Fort Plain, Dolgeville, St. Johnsville,
Ephratah, Mayfield, West Winfield, Newport, Stratford, Middleville,
Poland and Cold Brook.
This includes Interstate 90 between exits 28 and 30.
Snowfall rates of a half an inch to an inch an hour are possible
west of Ilion and Herkimer. Total snowfall amounts will range from
a few tenths of an inch to two inches. The lake effect snow showers
will shift southward tonight.
Icy roads are possible as the snow melts on the roads then quickly
refreezes.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4322 7507 4324 7507 4325 7513 4333 7509
4327 7464 4323 7454 4324 7444 4320 7420
4278 7440 4280 7426 4279 7427 4278 7429
4277 7446 4290 7488 4283 7491 4291 7510
4286 7514 4286 7521 4304 7522
TIME...MOT...LOC 2346Z 275DEG 15KT 4309 7509
TAWThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 12:27 PM EST | Special Weather Statement | ALY | Fulton, Montgomery | 63 min |
| Jan 22, 1:39 PM EST | Special Weather Statement | ALY | Fulton, Greene, Montgomery, Schoharie | 51 min |
| Jan 22, 2:01 PM EST | Special Weather Statement | ALY | Schoharie | 29 min |
| Jan 22, 2:48 PM EST | Special Weather Statement | ALY | Schoharie | 42 min |
| Jan 22, 3:43 PM EST | Special Weather Statement | ALY | Schoharie | 32 min |
| Jan 22, 3:52 PM EST | Special Weather Statement | ALY | Ulster | 38 min |
| Jan 22, 4:20 PM EST | Special Weather Statement | ALY | Greene | 25 min |
| Jan 22, 4:57 PM EST | Special Weather Statement | ALY | Greene | 33 min |
| Jan 22, 5:44 PM EST | Special Weather Statement | ALY | Columbia | 61 min |
| Jan 22, 6:57 PM EST | Special Weather Statement | ALY | Schoharie | 33 min |
| Jan 22, 4:29 PM EST | Special Weather Statement | ALY | Bennington | 31 min |
| Jan 22, 5:33 PM EST | Special Weather Statement | ALY | Windham | 42 min |
| Jan 22, 4:06 PM EST | Special Weather Statement | ALY | Berkshire | 24 min |
| Jan 22, 5:28 PM EST | Special Weather Statement | ALY | Berkshire | 32 min |
| Jan 22, 6:38 PM EST | Special Weather Statement | ALY | 37 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.